Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 51, NWS Topeka, KS

June 12, 2007Coffey County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 12, 2007, 6:21 AM CDT for Coffey County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2007, 6:21 AM CDT (11:21 UTC)
Expired
Jun 12, 2007, 9:15 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Coffey County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:14 AM CDTFLASH FLOOD6 Sw Lebo, KSWATER REPORTED RUNNING OVER 22ND ROAD. NO DEPTH GIVEN.
Jun 12, 7:34 AM CDTFLASH FLOOD3 Sw Lebo, KSEMMER ROAD BETWEEN 24TH AND 25TH STREET REPORTED AS IMPASSABLE.
Jun 12, 9:10 AM CDTFLASH FLOOD11 E Burlington, KSREPORT OF 1 FOOT OF WATER FLOWING OVER XERIC ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 121122
FFWTOP
KSC031-121415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
621 AM CDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COFFEY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 915 AM CDT

* AT 616 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. RADAR 
ESTIMATES THAT SOME LOCATIONS IN NORTHWESTERN COFFEY COUNTY HAVE 
RECEIVED OVER TWO INCHES OF RAINFALL IN THE LAST HOUR. 

* LOCATIONS IMPACTED INCLUDE...
  BETO JUNCTION...
  WAVERLY...
  LEBO...
  NEW STRAWN...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 145 AND 156.

THIS REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3812 9595 3812 9559 3843 9554 3843 9594

$$
1 follow-up statement
000 
WGUS73 KTOP 121224
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
715 AM CDT TUE JUN 12 2007

KSC031-121415-
COFFEY-
715 AM CDT TUE JUN 12 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
COFFEY COUNTY...

AT 714 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
OCCURRING ALONG 22ND ROAD 6 MILES SOUTHWEST OF LEBO. ALTHOUGH 
RAINFALL RATES HAVE DECREASED OVER THE AREA...RUNOFF FROM 
RADAR ESTIMATES OF 2 TO 4 INCHES ACROSS THIS AREA WILL
WILL CONTINUE TO PRODUCE FLOODING UNTIL MID MORNING. 

LOCATIONS IMPACTED INCLUDE...
BETO JUNCTION...WAVERLY AND LEBO

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 156.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO 
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3812 9595 3812 9559 3843 9554 3843 9594

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:00 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 12, 3:00 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CDT TUE JUN 12 2007

.DISCUSSION...

ANOTHER DAY OF GOOD INSTABILITY WITH A WEAK CAP...BUT LITTLE TO
HANG YOUR HAT ON FOR A FOCUSING MECHANISM TO TRIGGER STORMS. 305K
PRESSURE SURFACE SUGGESTS ENOUGH ISENTROPIC LIFT MAY YET START
SHOWERS EARLY THIS MORNING...AND ARE STARTING TO SEE SOME LIGHT
RETURNS ACROSS THE SOUTHWEST HALF OF THE CWA ON HIGHER RADAR
SLICES. AXIS OF HIGHER MOISTURE AND INSTABILITY PROGGED TO MOVE
INTO OUR AREA FOR THE AFTERNOON...AND SO WILL KEEP A LOW CHANCE
ACROSS THE AREA FOR TODAY. UPPER FLOW REMAINS WEAK AND WITH PW
AROUND 1.5 INCHES STILL COULD SEE LOCALLY HEAVY RAIN FROM
SHOWERS/STORMS THAT FORM.

850MB FLOW GOES SOUTH OVERNIGHT AND INCREASES A BIT...HOWEVER
UPPER TROF NOSING INTO THE RIDGE FROM THE SE PUSHES ISENTROPIC
SURFACES PARALLEL TO THE FLOW...SO DONT ANTICIPATE AS MUCH
CONTRIBUTION FROM SUCH. HOWEVER RIPPLES IN INCREASING SOUTHERLY
FLOW DIFFICULT TO DISCERN...AND WITH BROAD LIFT FROM UPPER TROF
INCREASING OVERNIGHT WILL CARRY INCREASED CHANCE POPS. STILL
APPEARS AS WED AFTERNOON AND THURS AM ARE BEST CHANCES FOR PRECIP
AND LOCALLY HEAVY RAINFALL. UPPER TROF SHIFTS INTO WESTERN KS AND
INTERACTS WITH MOISTURE AXIS/FRONT OVER CENTRAL KANSAS AND DRAWS
SHOWERS AND STORMS...AND AN INCREASE IN SHEAR...OVER EASTERN KS.
COULD SEE SOME ISOLATED SEVERE...HOWEVER HEAVY RAINFALL REMAINS
PRIMARY CONCERN.

STILL COULD SEE A SLOW DOWN WITH STRONG LOW SLOWING THE
EASTWARD PROGRESS OF THE TROF...SO WENT CLOSE TO GUIDANCE IN QPF
FOR NOW BUT WILL NEED FINE TUNING AS EVENT DRAWS CLOSER. AT THIS
TIME NORTH CENTRAL COUNTIES MORE LIKELY TO BE AFFECTED BY HEAVY
RAINFALL AND IS REFLECTED IN QPF GRIDS WITH BROAD AREA OF HIGHER
AMOUNTS GENERALLY ALONG AND WEST OF MANHATTAN.

GFS STILL WANTS TO STALL OUT UPPER LOW OVER OKLAHOMA FOR FRIDAY
AND SATURDAY...AND INHERITED GRIDS WITH SLIGHTLY HIGHER POPS AND
COOLER TEMPS SOUTHWARD REFLECT THIS WELL. MADE NO CHANGES BEYOND
THURSDAY.  67

&&

.AVIATION...
MODEL GUIDANCE SHOWING ISENTROPIC LIFT DEVELOPING ALONG AND NORTH OF
850 FRONT LIFTING NORTHWARD. ELEVATED SHOWERS NOW STARTING TO
DEVELOP AND POCKETS OF STRATUS ALSO DEVELOPING AS WELL. ALL OF THIS
SEEMS TO BE ON TARGET FOR CONTINUED DEVELOPMENT OF LOWER CEILINGS
IN THE 800-1500FT RANGE THROUGH SUNRISE WITH ISOLATED CONVECTION.
DO NOT EXPECT VSBYS IN FOG TO BE ANY LOWER THAN MVFR FOR NOW.
CONVECTION MAY DECREASE BRIEFLY LATER THIS MORNING WITH CEILINGS
SLOWLY LIFTING ABOVE 3KFT IN THE AFTERNOON WITH REDEVELOPMENT OF
CONVECTION INTO THE AFTERNOON AND EARLY EVENING WITH HIGHER CAPES
AND INSTABILITY. COVERAGE ON THE ACTIVITY EARLY THIS MORNING IS
TOUGH SO WILL CARRY VCNTY UNTIL A BETTER CONVECTIVE TREND FOR TEMPO
IS EXPECTED AND KEEP A PROB30 INTO THE AFTERNOON WITH VFR CONDITIONS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 12, 5:31 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
531 AM CDT TUE JUN 12 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-131045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
531 AM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY. SOME OF
THESE STORMS MAY BRING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS THROUGH SATURDAY...WITH THE BETTER CHANCE FOR
STORMS WEDNESDAY AND THURSDAY. THE THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAIN...AND SEVERE WEATHER CAN NOT BE RULED OUT FOR
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.